Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 308, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 24, 2001, 4:12 PM CDT for Black Hawk County, Iowa. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 24, 2001, 4:12 PM CDT (21:12 UTC)
- Expired
- Jul 24, 2001, 4:35 PM CDT
- In force
- 23 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Black Hawk County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 4:13 PM CDT | Thunderstorm Wind 57 E | Elk Run Hgts, IA | |
| Jul 24, 4:20 PM CDT | Thunderstorm Wind 69 E | Waterloo, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1086 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 242112 SVRDSM IAC013-242135- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 412 PM CDT TUE JUL 24 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BLACK HAWK COUNTY IN NORTHEAST IOWA THIS INCLUDES THE CITY OF WATERLOO * UNTIL 435 PM CDT * AT 411 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF EVANSDALE...OR ABOUT 10 MILES EAST OF WATERLOO...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... IN RURAL EASTERN BLACK HAWK COUNTY AROUND 420 PM OTHER WARNING LOCATIONS INCLUDE LA PORTE CITY HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4262 9238 4231 9238 4231 9206 4264 9207
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:00 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 24, 3:00 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CDT TUE JUL 24 2001 CHALLENGES FOR THIS FORECAST PRIMARILY IN FIRST PERIOD WITH COMPACT SYSTEM MOVING ACRS THE CWA. CURREN
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 4:09 PM CDT | Severe Thunderstorm Warning | DMX | Story | 41 min |
| Jul 24, 4:18 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 47 min |
| Jul 24, 4:38 PM CDT | Tornado Warning | DMX | Polk | 32 min |
| Jul 24, 5:24 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.